Published on:

Pharmacy sends wrong medicine home and seriously injures child

Even though doctors still “write prescriptions” they generally don’t give patients in Syracuse a written prescription from the prescription pad anymore. Rather, they send the information to the pharmacy, whether that is the pharmacy in the hospital, the doctor’s office or just down the street. Once it is at the pharmacy, the patient will pick it up and take the medicine according to the doctor’s directions. What happens, however, when the pharmacy makes a medication error?

One family is learning that a medication error can be quite serious after a 5-year-old was given a drug meant for an adult. The Illinois family had thought they were giving their son some medicine for allergies that they had picked up from a pharmacy two years ago, but it was actually a powerful antipsychotic drug meant for an adult with the same name as the boy. While he is fortunate to be alive, the boy’s parents are filing a lawsuit against the pharmacy.

Not only was the boy given the powerful Haloperidol, but the dose that his parents had given him, which would have been fine if it had been allergy medicine, was dangerously high. After taking the medicine, the boy slept for nearly two days, only to wake up and have a neck flare. Once that subsided, he fainted and was taken to a doctor and then the hospital.

While this mixup did happen outside of New York, it could easily have happened here. Although it is no excuse, swaping medication because of two people with the same name is not unheard of.

Source: NBC Chicago, “Family Says Pharmacy Error Nearly Killed Boy,” Chris Coffey, Feb. 26, 2014

Related Posts: Failure to diagnose a heart attack, Common forms of defense against medical malpractice claims, Common forms of defense against medical malpractice claims, Dealing with hospital and medical malpractice

Contact Information